Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 40, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 18, 2018, 6:04 PM MST for Gila County, Navajo County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2018, 6:04 PM MST (01:04 UTC)
- Expired
- Jul 18, 2018, 9:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Gila County, AZ, Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 49 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 1.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 960 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 1930 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
565
WGUS55 KFGZ 190104
FFWFGZ
AZC007-017-190400-
/O.NEW.KFGZ.FF.W.0040.180719T0104Z-180719T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
604 PM MST WED JUL 18 2018
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Gila County Young area in east central Arizona... Navajo County
west of Cibecue in north central Arizona...
* Until 900 PM MST
* At 602 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Haigler Creek, Young, Alderwood Campground, Airplane Flat
Campground, Canyon Creek Fish Hatchery and Haigler Canyon
Campground.
This includes the following streams and drainages...Salt Creek...Bear
Creek...Spring Creek...Canyon Creek...Chevelon Canyon and Oak Creek.
This includes State Route 288 between mile markers 296 and 311.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3422 11123 3429 11089 3427 11085 3427 11083
3430 11083 3431 11078 3429 11076 3426 11077
3426 11076 3428 11075 3405 11055 3397 11100
$$
jds1 follow-up statement
577
WGUS75 KFGZ 190351
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
851 PM MST WED JUL 18 2018
AZC007-017-190400-
/O.EXP.KFGZ.FF.W.0040.000000T0000Z-180719T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-Navajo-
851 PM MST WED JUL 18 2018
...THE FLASH FLOOD WARNING FOR THE YOUNG AREA OF GILA AND
NAVAJO COUNTIES WILL EXPIRE
AT 900 PM MST...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3422 11123 3429 11089 3427 11085 3427 11083
3430 11083 3431 11078 3429 11076 3426 11077
3426 11076 3428 11075 3405 11055 3397 11100
$$
JDSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 3:52 PM MST, 2 hours 12 minutes earlier.
Area forecast discussion, Jul 18, 3:52 PM MST, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 352 PM MST Wed Jul 18 2018 .SYNOPSIS...Expect a good chance of afternoon and evening showers and thunderstorms through at least Saturday. The greatest coverage and highest potential for stronger storms will be over Coconino and Yavapai counties where areas of heavy rain could lead to flooding. && .DISCUSSION...Thunderstorms initiated over the San Francisco Peaks this afternoon with some very impressive rainfall amounts of 4 to almost 6 inches being reported on the eastern slopes of the peaks. Storms have pushed southwest of the Mogollon Rim into Yavapai County which will be the focus for the more centered and stronger storms this afternoon and evening. Soils are already saturated here and additional heavy rain could lead to areas of flooding. Elsewhere will continue to see scattered thunderstorms into this evening. Storms should begin to dissipate by late this evening. Similar conditions are forecast on Thursday with atmospheric conditions changing very little. There will be even less steering flow meaning storms will be slow moving and have the potential to produce heavy rain. By Friday, the subtropical high pressure centers closer to the Four Corners leaving Arizona in more of a southerly flow pattern and continued rich monsoon moisture through the upcoming weekend. Expect daily rounds of afternoon and evening showers and thunderstorms with storms moving from the south to the north. Heavy rain and flash flooding will continue to be the great storm threats. As the high centers over Arizona by the middle of next week, it's possible some drier air will move into northern sections of the state. This could lead to a slight decrease in storm coverage, but an actual "break" is looking less likely. && .AVIATION...For the 00Z package...Scattered to numerous TSRA will persist through late this evening before dissipating overnight. Isolated IFR in +RA in the stronger storms with erratic wind gusts to 30 kts possible. Scattered TSRA will redevelop aft 17Z Thursday. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...An active monsoon pattern with scattered to numerous thunderstorms each day will continue through the week. Heavy rain and erratic thunderstorm winds will be the main threats. Outside of thunderstorms, winds will generally be light. Saturday through Monday...Thunderstorm chances will continue each day through the weekend into early next week. There is a possibility of a slight downturn in activity sometime next week. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...MCT AVIATION...MCT FIRE WEATHER...MCT For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Jul 18, 2:02 PM MST, 4 hours 2 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 202 PM MST WED JUL 18 2018 AZZ008-037-182200- Yavapai County Valleys and Basins-Yavapai County Mountains- 202 PM MST WED JUL 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 300 PM MST... At 200 PM MST, National Weather Service Doppler radar indicated strong thunderstorms over Downtown Prescott, Prescott Valley and northward toward the airport. These storms were nearly stationary. Very heavy rain, hail up to dime size and winds in excess of 30 mph will be possible with these storms. Locations impacted include... Chino Valley, Prescott Valley, Prescott, Downtown Prescott, Prescott Airport, Indian Hill West Prescott and Prescott Gateway Mall. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3474 11251 3474 11237 3453 11237 3452 11252 TIME...MOT...LOC 2059Z 064DEG 5KT 3456 11244
Special weather statement, Jul 18, 4:58 PM MST, 1 hour 6 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 458 PM MST WED JUL 18 2018 AZZ008-037-190045- Yavapai County Valleys and Basins-Yavapai County Mountains- 458 PM MST WED JUL 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR THE CHILDS POWER PLANT AREA OF YAVAPAI COUNTY UNTIL 545 PM MST... At 457 PM MST, Doppler radar was tracking a strong thunderstorm 12 miles southwest of Childs Power Plant, or 25 miles south of Camp Verde. this storm was nearly stationary. Dime size hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas OF Yavapai County. LAT...LON 3428 11171 3410 11174 3407 11196 3434 11192 TIME...MOT...LOC 2357Z 096DEG 0KT 3420 11182
Local storm report, Jul 18, 5:38 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
538 PM MST WED JUL 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM HEAVY RAIN 1 ENE STEAMBOAT CANYON 35.75N 109.85W
07/18/2018 E1.50 INCH APACHE AZ PUBLIC
HIGHWAY 264 FLOODED IN SEVERAL LOCATIONS
BETWEEN MILE POST 430 AND 436. ADOT CLEARING
DEBRIS OFF ROAD.
&&
MASLocal storm report, Jul 18, 5:50 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
550 PM MST WED JUL 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HEAVY RAIN 1 E PRESCOTT COURTHOUSE 34.54N 112.45W
07/18/2018 E0.75 INCH YAVAPAI AZ TRAINED SPOTTER
DIME SIZED HAIL. SOME MAY HAVE BEEN QUARTER
SIZED.
&&
MASLocal storm report, Jul 18, 5:54 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
554 PM MST WED JUL 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM HEAVY RAIN 2 ENE PRESCOTT COURTHOU 34.55N 112.44W
07/18/2018 E1.50 INCH YAVAPAI AZ LAW ENFORCEMENT
HIGHWAY 69 FLOODING--CARS STILL MAKING IT
THROUGH.
&&
MASLocal storm report, Jul 18, 6:00 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
600 PM MST WED JUL 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 1 E PRESCOTT COURTHOUSE 34.54N 112.45W
07/18/2018 E0.75 INCH YAVAPAI AZ PUBLIC
DIME SIZED HAIL. SOME MAY HAVE BEEN QUARTER
SIZED.
&&
MASThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 5:41 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 18, 6:15 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 45 min |
| Jul 18, 6:42 PM MST | Special Weather Statement | FGZ | Gila | 48 min |
| Jul 19, 12:10 PM MST | Special Weather Statement | FGZ | 50 min | |
| Jul 19, 12:29 PM MST | Special Weather Statement | FGZ | Apache | 46 min |
| Jul 19, 12:43 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 19, 12:47 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 28 min |
| Jul 19, 1:26 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 34 min |
| Jul 19, 2:10 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 50 min |
| Jul 19, 2:51 PM MST | Flash Flood Warning | FGZ | Apache, Navajo | 2 hr |
| Jul 19, 3:10 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 19, 3:43 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 32 min |
| Jul 19, 3:49 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 26 min |
| Jul 19, 3:54 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 3 hr |
| Jul 19, 4:16 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 19, 4:41 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 19, 4:46 PM MST | Flash Flood Warning | FGZ | Coconino | 2 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.